Alert archive / California / Wind Advisories in 2017

Wind Advisory 5, NWS Los Angeles, CA

January 13, 2017Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Jan 13, 2017, 2:58 PM PST for Los Angeles County, California. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2017, 2:58 PM PST (22:58 UTC)
Expired
Jan 14, 2017, 2:00 PM PST
In force
23 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS76 KLOX 132258
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
258 PM PST FRI JAN 13 2017

...GUSTY MOUNTAIN WINDS EXPECTED...

CAZ053-054-140700-
/O.NEW.KLOX.WI.Y.0005.170113T2258Z-170114T2200Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
258 PM PST FRI JAN 13 2017

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST SATURDAY...

.NORTHEAST WINDS ALOFT AND A DEVELOPING OFFSHORE PRESSURE
GRADIENT WILL COMBINE FOR A LOW END WIND ADVISORY IN THE FAVORED
MOUNTAIN AREAS OF LA AND VENTURA COUNTIES THROUGH SATURDAY
AFTERNOON.

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY.

* WINDS AND TIMING...WINDS BECOMING NORTHEAST 20 TO 30 MPH WITH
  GUSTS TO 45 MPH IN THE LOS ANGELES AND VENTURA COUNTY MOUNTAINS
  FROM AROUND 10PM TONIGHT AND LASTING INTO SATURDAY AFTERNOON.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR DRIVERS OF HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$
3 follow-up statements
202 
WWUS76 KLOX 140250
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
650 PM PST FRI JAN 13 2017

...GUSTY NORTHEAST WINDS ACROSS THE MOUNTAINS AND VALLEY THROUGH
   SATURDAY...

.AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING TO OUR SOUTH WILL GENERATE
INCREASING NORTHEAST FLOW ALOFT OVER SOUTHERN CALIFORNIA TONIGHT
INTO EARLY SATURDAY. IN ADDITION, THERE WILL BE INCREASING OFFSHORE
FLOW NEAR THE SURFACE. THIS WILL GENERATE GUSTY NORTHEAST WINDS
ACROSS MANY PORTIONS OF SOUTHWEST CALIFORNIA...STRONGEST IN THE
MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES.


CAZ044>046-088-141100-
/O.EXA.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK...
SANTA CLARITA...NEWHALL...VALENCIA
650 PM PST FRI JAN 13 2017

...WIND ADVISORY IN EFFECT UNTIL 2 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY.

* WINDS...AREAS OF NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH
  THROUGH EARLY SATURDAY AFTERNOON. WINDS STRONGEST BELOW AND THROUGH
  PASSES AND CANYONS.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED
  RISK FOR DOWNED TREES DUE TO THE WET SOILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS AND BE ALERT FOR DOWNED TREES. 

&&

$$

CAZ053-054-141100-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
650 PM PST FRI JAN 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST SATURDAY.

* WINDS...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH
  THROUGH EARLY SATURDAY AFTERNOON. WINDS STRONGEST THROUGH
  PASSES AND CANYONS.  

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN INCREASED
  RISK FOR DOWNED TREES DUE TO THE WET SOILS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS AND BE ALERT FOR DOWNED TREES.
&&

$$

GOMBERG
588 
WWUS76 KLOX 141058
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
258 AM PST SAT JAN 14 2017

...GUSTY NORTHEAST WINDS ACROSS THE MOUNTAINS AND VALLEY THROUGH 
 SATURDAY...

.INCREASING OFFSHORE SURFACE FLOW WILL GENERATE GUSTY NORTHEAST
WINDS ACROSS PORTIONS OF SOUTHWEST CALIFORNIA...STRONGEST IN THE
MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES.

CAZ053-054-142200-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
258 AM PST SAT JAN 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WINDS...NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS TO 50 MPH
  THROUGH EARLY THIS AFTERNOON. WINDS STRONGEST THROUGH PASSES
  AND CANYONS.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN 
  INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS AND BE ALERT FOR DOWNED TREES. 
&&

$$

CAZ044>046-088-142200-
/O.CON.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK...
SANTA CLARITA...NEWHALL...VALENCIA
258 AM PST SAT JAN 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS
AFTERNOON...

* WINDS...AREAS OF NORTHEAST WINDS 15 TO 30 MPH WITH GUSTS TO 45
  MPH THROUGH EARLY THIS AFTERNOON. WINDS STRONGEST BELOW AND
  THROUGH PASSES AND CANYONS.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR DRIVERS OF HIGH PROFILE VEHICLES. THERE WILL BE AN 
  INCREASED RISK FOR DOWNED TREES DUE TO THE WET SOILS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS AND BE ALERT FOR DOWNED TREES.

&&

$$

ASR
714 
WWUS76 KLOX 142138
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
138 PM PST SAT JAN 14 2017

...WIND ADVISORY WILL EXPIRE AT 2PM THIS AFTERNOON...

CAZ053-054-142245-
/O.EXP.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
138 PM PST SAT JAN 14 2017

...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

WIDESPREAD WIND CONDITIONS ARE EXPECTED TO FALL TO SUB-ADVISORY
STRENGTH BY 2PM, ALTHOUGH LOCALLY GUSTY CONDITIONS MAY CONTINUE -
ESPECIALLY IN THE CHILAO AREA WHICH HAS SHOWN 50MPH GUSTS ALL
MORNING.

$$

CAZ044>046-088-142245-
/O.EXP.KLOX.WI.Y.0005.000000T0000Z-170114T2200Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-SANTA CLARITA VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...SIMI VALLEY...MOORPARK...NEWBURY PARK...
SANTA CLARITA...NEWHALL...VALENCIA
138 PM PST SAT JAN 14 2017

...WIND ADVISORY WILL EXPIRE AT 2 PM PST THIS AFTERNOON...

WIDESPREAD WIND CONDITIONS ARE EXPECTED TO FALL TO SUB-ADVISORY
STRENGTH BY 2PM, ALTHOUGH LOCALLY GUSTY CONDITIONS MAY CONTINUE -
ESPECIALLY IN THE TOPANGA AND MALIBU HILLS AREAS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 13, 2:01 PM PST, 57 minutes earlier.

Area forecast discussion, Jan 13, 2:01 PM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
201 PM PST Fri Jan 13 2017

.SYNOPSIS...

Low pressure aloft will produce isolated to scattered showers
through this evening. Offshore flow will increase over the
weekend as low pressure drifts southeast, resulting in warming and
drying. Mild weather will continue through early next week with
high pressure aloft, then rain chances will increase for the
second half of next week as a trough of low pressure approaches.

&&

.SHORT TERM...(TDY-MON)

The upper low that brought all of Thursday's weather is now to
the south of the Channel Islands and it is moving to the southeast.
Cyclonic flow around the low is bringing moisture up from Mexico
and into the Antelope Valley and the north slopes of LA and
Ventura County mountains. Skies are partly to will be mostly
cloudy and there is a chance of showers through this evening.

The band of showers that is currently drifting westward across LA
County has has some isolated small hail reported with it, but
radar-based rain rates and gauges mostly show less than 0.1 inches
per hour.

The snow level seems to be around 4500 feet and it is possible
that the grapevine may see some flurries, but probably not enough
to affect traffic.

By Saturday morning the upper low will be positioned to cause
upper level flow from the NE. As we are also expecting a weak
offshore push at the surface the result will be some elevated wind
speeds through passes and canyons. Planning on a wind advisory for
the LA and Ventura County mountains this evening, but elsewhere gusts
should remain below advisory criteria. The sun returns on Saturday
also and this along with the offshore flow and rising heights will
allow max temps to jump 5 to 10 degrees.

Not much of a change on Sunday.  Look for a few more clouds and
cooler afternoon max temps as the offshore flow at the surface
returns to onshore.

Weak ridging will keep the area dry Monday and Tuesday. Skies
will be mostly clear and there will be a slow warming trend with
max temps rising to a couple of degrees above normal.

.LONG TERM...(TUE-FRI)

Tuesday will see increasing clouds in the northern part of the
area in advance of the next storm system, but otherwise not much
change from Monday.

Things will start to change on Wednesday. The upper level ridge
breaks down and flow turns westerly as the result of a cold upper
low pushing down from the north. Chance of precipitation starts
with light rain in SLO county by Wednesday afternoon. Models in
good agreement that rain will overspread the entire area Wednesday
night and persist through most of Thursday. Models also indicate
unsettled weather lasting through Saturday. WPC 7-day rain totals
have over an inch throughout our area with some favored locations
over two inches. Yes, it is towards the end of the forecast
period, but the models have seen it for three days now, and there
is increasing confidence in this storm being our next good rain
producer.

&&

.AVIATION...13/1600Z...

At 1600Z, there was no marine inversion at KLAX.

Overall, moderate confidence in 18Z TAF package. Current VLIFR
conditions at KPRB should dissipate by 19Z. Otherwise, wrap around
moisture will impact the area today with a threat of showers this
afternoon/evening from Ventura county southward. Moderate
confidence in CIGs remaining at VFR levels (with a 40% chance of
MVFR CIGs developing 18Z-03Z). There will be some weak offshore
winds late tonight and Saturday, so there may be some LLWS and
light turbulence across the mountains and valleys late tonight and
Saturday.

KLAX...Moderate confidence in 18Z TAF. There is a 35% chance of
MVFR CIGs 19Z-03Z and light showers.

KBUR...moderate confidence in 18Z TAF. There is a 40% chance of
MVFR CIGs 18Z-03Z and light showers. Late tonight and Saturday
morning, there is a 20% chance of LLWS and light turbulence.

&&

.MARINE...13/130 PM...

For the Outer Waters, moderate confidence in current forecast.
Northwest winds are expected to remain just below Small Craft
Advisory (SCA) levels through Saturday (although there is a 30%
chance of gusts reaching SCA levels). From Saturday night through
Sunday night, SCA level northwest winds are likely with winds
diminishing below SCA levels Monday through Wednesday.

For the Inner Waters, moderate confidence in current forecast. For
the waters north of Point Sal, winds and seas are expected to
remain below SCA levels through early next week (although there is
a 30% chance of SCA level winds developing Saturday night through
Sunday night). For the waters south of Point Conception, winds
and seas are expected to remain below SCA levels through early
next week. However, there is a 20% chance of northeast winds
reaching SCA levels Saturday morning from Ventura south to
Malibu.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(MON-FRI)
Increasing confidence in another storm beginning Wednesday evening
and going through Thursday. Additional rain is possible on Friday.

&&

PUBLIC...JLD
AVIATION...RAT
MARINE...RAT
SYNOPSIS...Sukup

weather.gov/losangeles

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.